Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 25, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2007, 10:02 PM EDT for Charlotte County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2007, 10:02 PM EDT (02:02 UTC)
- Expired
- Jul 30, 2007, 2:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Charlotte County, VA
The radar
The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 300204
FFWRNK
VAC037-300600-
/X.NEW.KRNK.FF.W.0025.070730T0202Z-070730T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 PM EDT SUN JUL 29 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 200 AM EDT
* AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAXE AND
DRAKES BRANCH
ONE HOUR RAINFALL RATES HAVE EXCEEDED THREE INCHES...AND AN
ADDITIONAL ONE TO THREE INCHES OF RAINFALL IS POSSIBLE ACROSS THE
WARNED AREA. THIS WILL LEAD TO FLASH FLOODING ALONG THE FOLLOWING
CREEKS...BLUESTONE...HORSEPEN AND REYNOLDS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3682 7866 3678 7859 3690 7850 3700 7849
3700 7873
$$
WP2 follow-up statements
000
WGUS71 KRNK 300409
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 AM EDT MON JUL 30 2007
VAC037-300600-
/X.CON.KRNK.FF.W.0025.000000T0000Z-070730T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLOTTE VA-
1206 AM EDT MON JUL 30 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTHEASTERN CHARLOTTE COUNTY...
AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE SHOWERS WERE DIMINISHING IN INTENSITY OVER THE WARNED AREA.
RADAR ESTIMATES SHOW THAT SINCE 900 PM...CLOSE TO 4 INCHES OF RAIN
HAD FALLEN IN THE REYNOLDS CREEK BASIN.
PHONE CALLS TO LOCAL ENFORCEMENT AND THE WYLLIESBURG FIRE DEPARTMENT
REVEALED NO FLOODING. HOWEVER...RUNOFF FROM THE EARLIER HEAVIER
RAINS WILL KEEP THE THREAT OF FLASH FLOODING GOING ALONG
REYNOLDS...HORSEPEN AND BLUESTONE CREEK.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3682 7866 3678 7859 3690 7850 3700 7849
3700 7873
$$
WP000
WGUS71 KRNK 300546
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 AM EDT MON JUL 30 2007
VAC037-300555-
/X.CAN.KRNK.FF.W.0025.000000T0000Z-070730T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLOTTE VA-
145 AM EDT MON JUL 30 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
CHARLOTTE COUNTY...
AT 145 AM...WEATHER RADAR INDICATED ONLY LIGHT SHOWER OR SPRINKLES
IN THE AREA. LOCAL DISPATCH HAD NO REPORTS OF FLOODING.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3682 7866 3678 7859 3690 7850 3700 7849
3700 7873
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:37 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 29, 9:37 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 937 PM EDT SUN JUL 29 2007 .SYNOPSIS... WEAK SURFACE HIGH PRESSURE WILL BUILD SLOWLY SOUTHEAST OUT OF THE UPPER GREAT LAKES...REACHING THE MID ATLANTIC REGION BY MID WEEK. DRIER AIR SPREADING INTO THE AREA FROM THE NORTH WILL MINIMIZE THE THREAT OF RAIN FROM MID WEEK INTO NEXT WEEKEND. && .NEAR TERM /THROUGH MONDAY/... SLOW MOVING CONVECTION THAT HAS BEEN AROUND THE PERIMETER OF THE CWA ALL DAY FINALLY SLIDING INTO THE FAR EASTERN/WESTERN ZONES AIDED BY OUTFLOW/BACKBUILDING. ALTHO INSTABILITY RATHER WEAK APPEARS PASSAGE OF OLD MCS TO THE EAST WILL BE ENOUGH TO KEEP CONVECTION LINGERING EASTERN THIRD FOR A FEW MORE HOURS. ALSO SOME CONCERN THAT SINCE AREA HASNT BEEN WORKED OVER MUCH AND GIVEN WEAK LEFTOVER FRONT TO THE NORTH THAT NEW DEVELOPMENT COULD POP ABOUT ANYWHERE OVERNIGHT PER PASSING S/W. OTRW FOG STABILITY VALUES A BIT HIGHER TNGT BUT STILL ENOUGH TO INCLUDE AT LEAST PATCHY FOG ESPCLY WHERE RAINFALL HAS/IS OCCURRING. MEANWHILE EXPECT PERSISTENT LOW LEVEL SOUTHEAST FLOW TO RESULT IN MORE STRATUS CLOUDS WHICH WILL LIKELY BECOME QUITE THICK IN MANY AREAS...LASTING INTO THE FIRST HALF OF THE DAY OR LONGER ON MONDAY. THIS IN TURN WILL KEEP TEMPS DOWN A BIT MONDAY...RESULTING IN LESS INSTABILITY AND LESS CONVECTION. HAVE LOWERED POPS A BIT FOR TMRW AFTN. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... LAST IN A SERIES OF SHORT WAVE TROUGHS DROPPING SOUTHEAST ON BACKSIDE OF EASTERN UPPER LONG WAVE TROUGH WILL MOVE SOUTHEAST OF THE BLACKSBURG FORECAST AREA EARLY MONDAY NIGHT. PASSAGE OF WAVE WILL SUPPORT THE SOUTHEASTWARD PUSH OF SLIGHTLY DRIER AIR IN ADVANCE OF AN APPROACHING WEAK SURFACE RIDGE. ANY LINGERING CONVECTION FROM MONDAY AFTERNOON SHOULD EITHER DISSIPATE OR MOVE OFF TO THE EAST AND SOUTH WELL BEFORE MIDNIGHT...WITH GRADUAL DRYING TREND EXPECTED THEREAFTER. INCREASING SUBSIDENCE AND ADVECTION OF DRIER AIR ALOFT SHOULD MINIMIZE THREAT OF DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT OVER THE BLACKSBURG AREA OF CONCERN. HOWEVER...SOME CONCERN EXISTS AROUND INFLUENCE OF ANOTHER SHORT WAVE TROUGH SWINGING SOUTHEAST THROUGH THE DELMARVA REGION TUESDAY AFTERNOON...AND WHETHER PROXIMITY TO LIMITED MID LEVEL COOLING AND WEAK FORCING ASSOCIATED WITH THIS FEATURE WILL INFLUENCE AREAS FURTHER TO THE SOUTHWEST. CURRENT THINKING IS THAT SUBSIDENCE CAPPING INVERSION PER GFS FORECAST SOUNDINGS TUESDAY INTO WEDNESDAY WILL BE MORE THAN SUFFICIENT TO MINIMIZE THREAT OF PRECIPITATION FROM THIS FEATURE. THE NAM SOLUTION OF GENERATING SCATTERED PRECIPITATION EAST OF THE BLUE RIDGE TUESDAY AFTERNOON IN A LARGELY UNCAPPED ENVIRONMENT HAS THEREFORE BEEN DISCARDED. DESPITE SLIGHTLY DRIER AIR ADVECTING INTO THE AREA WITH THE APPROACH OF THE SURFACE RIDGE...TEMPERATURES ARE NOT EXPECTED TO BE ANY LOWER THAN THE PAST SEVERAL DAYS. DRIER AIR WILL ALLOW FOR MORE DAYTIME HEATING...RESULTING IN TEMPERATURES EQUAL TO OR EVEN HIGHER THAN THOSE EXPERIENCED DURING THE PAST SEVERAL DAYS WHERE DAYTIME HIGHS WERE LARGELY GOVERNED BY EXTENT OF CLOUD COVER AND COOLING CONVECTIVE OUTFLOW BOUNDARIES. NUMERICAL NUMERICAL GUIDANCE FOR ALL AREAS WAS FAIRLY CONSISTENT THROUGH THE MID WEEK PERIOD AND WAS GENERALLY ACCEPTED. && .LONG TERM /THURSDAY THROUGH SUNDAY/... LITTLE CHANGE IN THE OVERALL WEATHER PATTERN EXPECTED LATER IN THE WEEK INTO NEXT WEEKEND. MEAN UPPER TROUGH WILL GRADUALLY FILL AS HEIGHTS INCREASE...TRANSITIONING TO MORE OF A WEAK ZONAL FLOW WITH STAGNANT SURFACE REFLECTIONS. INCREASING HEIGHTS AND STAGNANT LOWER TROPOSPHERIC FLOW WILL RESULT IN SLOWLY INCREASING TEMPERATURES AND DEW POINTS...BUT WITH LITTLE TRIGGER TO SUPPORT THE DEVELOPMENT OF ANY ORGANIZED CONVECTION. HOWEVER...WOULD NOT BE SURPRISED TO SEE AN ISOLATED DIURNALLY DRIVEN THUNDERSTORM DURING THE PERIOD OVER THE HIGHER TERRAIN PROVIDED THAT DIFFERENTIAL HEATING CAN BE SUSTAINED LONG ENOUGH TO OVERCOME A WEAKENING MID LEVEL CAPPING INVERSION. CONSIDERING VERY LOW PROBABILITY AND LIMITED POTENTIAL AREAL COVERAGE...WILL CONTINUE TO EXCLUDE THREAT OF PRECIPITATION IN THE LONG TERM PERIOD. && .AVIATION /02Z MONDAY THROUGH FRIDAY/... THERE WILL BE THREE MAIN AREAS OF INTEREST AVIATION-WISE THROUGH EARLY MONDAY EVENING. FIRST...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE TAKEN UP RESIDENCY ALONG THE I-64 CORRIDOR FROM SE WV INTO PARTS OF CENTRAL VA. OUTFLOW BOUNDARIES HEADING SOUTH FROM THIS ACTIVITY MAY HELP TO GENERATE AN ISOLATED SHRA/TSRA IN THE KLWB AND KLYH AREAS THROUGH ABOUT 03 OR 04Z SECOND...LOW LEVEL FLOW ACROSS THE AREA IS PREDOMINATELY EAST OR JUST SOUTH OF EAST. WITH ABUNDANT MOISTURE IN THE LOW LEVELS DEVELOPMENT OF MVFR CEILINGS ARE EXPECTED IN MANY PARTS OF THE AREA AFTER 06Z. ALSO THE DEVELOPMENT OF PATCHY MVFR FOG IN LOW LYING AREAS AND RIVER VALLEYS IS EXPECTED...WITH A FEW SPOTS TOUCHING IFR LEVEL BRIEFLY TOWARDS DAWN. IMPROVEMENT TO VFR AFTER SUNRISE WILL NOT BE OVERLY RAPID...ESPECIALLY CONCERNING CEILING HEIGHT. BY 14 TO 16Z VFR CONDITIONS ARE EXPECTED MONDAY. THIRD...DEVELOPMENT OF AFTERNOON SHRA/TSRA LOOKS MORE PROMISING MONDAY ALONG AND EAST OF A KLYH-KDAN LINE AS THE UPPER TROUGH WHICH HAS BEEN OVER THE REGION BEGINS TO SHIFT EAST OFF THE COAST. DRIER AIR BEGINS TO FILTER IN MONDAY NIGHT INTO TUESDAY WITH VFR CONDS LIKELY THROUGH THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...JH/JS SHORT TERM...WERT LONG TERM...WERT AVIATION...DS/JS
Hazardous weather outlook, Jul 29, 6:33 AM EDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 633 AM EDT SUN JUL 29 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-301045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- 633 AM EDT SUN JUL 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ISOLATED THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. ANY OF THE STRONG TO SEVERE THUNDERSTORMS WILL PRODUCE WIND GUSTS OR HAIL...AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 29, 8:05 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 805 PM EDT SUN JUL 29 2007 WVZ045-300100- GREENBRIER WV- 805 PM EDT SUN JUL 29 2007 AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF RUPERT...MOVING NORTHWEST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...DUO AT 810 PM EDT...QUINWOOD...RAINELLE AT 820 PM EDT...BINGHAM AT 840 PM EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. BRIEF WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR POSSIBLE WARNINGS. JH
Special weather statement, Jul 29, 8:38 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 838 PM EDT SUN JUL 29 2007 VAZ047-300145- BUCKINGHAM VA- 838 PM EDT SUN JUL 29 2007 AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHEAST OF BENT CREEK...OR ABOUT 3 MILES EAST OF WINGINA...MOVING SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BUCKINGHAM AT 845 PM EDT...ANDERSONVILLE...TOGA AT 850 PM EDT. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL AMOUNTS OF UP TO AN INCH IN A 30 MINUTE PERIOD MAY ALSO OCCUR. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES OR WARNINGS.
Special weather statement, Jul 29, 9:05 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 905 PM EDT SUN JUL 29 2007 VAZ034-045-300200- BEDFORD VA-CAMPBELL VA- 905 PM EDT SUN JUL 29 2007 AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF FOREST...OR ABOUT OVER TIMBERLAKE. THIS THUNDERSTORM WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL REMAIN ALONG THE BEDFORD AND CAMPBELL COUNTY BORDER DURING THE NEXT HOUR. EXPECT RAINFALL AMOUNTS OF ONE TO THREE INCHES IN THE AREA BETWEEN GOODE...FOREST...AND TIMBERLAKE. THIS MAY CAUSE LOCALIZED FLOODING OF DITCHES AND POOR DRAINAGE AREAS. IN ADDITION FREQUENT LIGHTNING ALONG WITH WIND GUSTS TO 40 MPH CAN BE EXPECTED IN THE VICINITY OF THIS VERY STRONG THUNDERSTORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:27 PM EDT | Flash Flood Warning | RNK | Bedford, Campbell | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.